Missouri, 2002

Heat in Missouri, July 6 to 9, 2002

July 6 to 9, 2002 · NWS EAX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 12:55 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 12:55 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT SAT JUL 6 2002

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AROUND HIGH
PRESSURE...CENTERED OVER EAST CENTRAL MISSOURI. EXPECT ACTIVITY TO
DIMINISH DURING THE EVENING...SIMILAR TO YESTERDAY. OTHERWISE HIGH
PRESSURE CONTINUES TO RETROGRADE THE NEXT SEVERAL DAYS...WHICH WILL
SUPPRESS MOST THUNDERSTORM ACTIVITY. WEAK SURFACE FRONT APPROACHES
THE FORECAST AREA FROM THE NORTH MONDAY NIGHT...BRINGING A CHANCE OF
THUNDERSTORMS TO THE NORTHERN SECTIONS LATE MONDAY NIGHT. THE FRONT
WILL PUSH AT LEAST PART WAY THROUGH THE AREA DURING THE DAY
TUESDAY...BEFORE STALLING. HAVE EXTENDED SMALL THUNDERSTORM CHANCES
THROUGH TUESDAY INTO TUESDAY NIGHT FOR ENTIRE AREA.

TEMPERATURES SHOULD BE WELL INTO THE 90S THROUGH MONDAY...AHEAD OF
THE NEXT SURFACE FRONT. READINGS AROUND 90 ARE EXPECTED THE REST OF
THE WEEK AS 1000-850MB THICKNESS TROUGH IS LOCATED ACROSS THE AREA.

ANOTHER FRONT APPROACHES THE AREA THE END OF THE WEEK. HOWEVER HAVE
KEPT THE EXTENDED DRY FOR NOW. WOULD LIKE TO SEE HOW FUTURE MODEL
RUNS HANDLE TIMING OF THIS SYSTEM.

NRR/MAXIMUK

1155 AM...
SURFACE RIDGE HAS INHIBITED BOUNDARY LAYER MIXING THROUGH THE
MORNING HOURS...ALLOWING DEW POINT VALUES AROUND THE KANSAS CITY
METRO AREA TO INCREASE INTO THE MID TO UPPER 70S (77 AT
MCI)...RESULTING IN HEAT INDICES APPROACHING 100 BY 11 AM. ALTHOUGH
MAY NOT MEET OVERNIGHT CRITERIA (HEAT INDEX OF 80)...HAVE GONE AHEAD
AND ISSUED HEAT ADVISORY THROUGH SUNDAY AFTERNOON GIVEN OUTDOOR
ACTIVITIES ASSOCIATED WITH HOLIDAY WEEKEND...AND FIRST REAL HEAT OF
THE YEAR.

SEAMAN

315 AM...
SCATTERED AFTERNOON THUNDERSTORMS HAVE BEEN THE FORECAST CHALLENGE
DURING THE LAST FEW DAYS...BUT A SUBTLE SHIFT IN THE POSITION OF
UPPER LEVEL HIGH PRESSURE SHOULD BRING AN END TO THE THUNDERSTORMS
TODAY.  AMPLIFICATION OF THE LONGWAVE TROUGH OVER THE EASTERN UNITED
STATES WILL PUSH THE 500MB HIGH FROM EASTERN MISSOURI TOWARD THE
WESTERN PART OF THE STATE DURING THE DAY TODAY.  THE SUBSIDENCE FROM
THIS UPPER LEVEL HIGH SHOULD CURTAIL CONVECTION FOR THE MOST PART
DESPITE A MOIST AND UNSTABLE AIRMASS OVER THE REGION.  AN ISOLATED
STORM IS CERTAINLY POSSIBLE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE
AND MODERATE INSTABILITY, BUT ORGANIZED CONVECTION IS NOT LIKELY.

I HAVE DISREGARDED THE ETA PRECIPITATION FIELD OVER PORTIONS OF
NORTHERN AND NORTHEASTERN MISSOURI FOR THIS AFTERNOON.  THE ETA HAS
SHOWN A TENDENCY TO BE TOO AGGRESSIVE WITH COLD POOL INDUCED
PRECIPITATION THIS SUMMER.  VELOCITY DATA FROM THE DES MOINES RADAR
SUGGESTS A LIGHT SOUTH TO SOUTHWEST LOW LEVEL SHEAR VECTOR SO NEW
THUNDERSTORMS SHOULD FORM TO THE EAST AND NORTHEAST ALONG OUTFLOW
BOUNDARIES OF THE ONGOING THUNDERSTORM ACTIVITY.

UPPER LEVEL HIGH PRESSURE WILL CONTROL THE WEATHER OVER EASTERN
KANSAS AND WESTERN MISSOURI THROUGH AT LEAST MONDAY NIGHT.  SEVERAL
UPPER AIR DISTURBANCES WILL OVER TOP THE BIG UPPER RIDGE LATE MONDAY
AND TUESDAY CAUSING THE LONGWAVE RIDGE TO RETROGRADE TOWARD THE
ROCKIES.  MONDAY WILL PROBABLY BE ONE OF THE HOTTEST DAYS OF THE
SUMMER THUS FAR.  LOW LEVEL WESTERLY WINDS WILL PRECEDE A COLD FRONT
DURING THE DAY ON MONDAY.  NORTHEAST KANSAS AND NORTHWEST MISSOURI
WILL LIKELY HIT THE MID TO UPPER 90S WITH THIS TYPE OF FLOW PATTERN.

KOCH

.EAX...
KS...HEAT ADVISORY FOR SATURDAY THROUGH SUNDAY FOR ZONES KSZ103>105.

MO...HEAT ADVISORY FOR SATURDAY THROUGH SUNDAY FOR ZONES
MOZ028>029...MOZ037.

In the hours before

Special weather statement, Jul 6, 11:47 AM CST, 5 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT SAT JUL 6 2002

* HAZARDS EXPECTED -
A HEAT ADVISORY IS IN EFFECT FOR THE KANSAS CITY METRO AREA THROUGH
SUNDAY AFTERNOON...WITH HEAT INDICES IN EXCESS OF 105 DEGREES
EXPECTED THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. HEAT INDICES
ACROSS THE REMAINDER OF NORTHERN MISSOURI AND EASTERN KANSAS WILL
APPROACH 100 DEGREES THIS AFTERNOON AND AGAIN SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT THROUGH TUESDAY
NIGHT ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: A RIDGE OF HIGH PRESSURE AT THE SURFACE HAS RESULTED IN
STAGNANT AIR CONDITIONS AROUND THE KANSAS CITY METRO AREA...ALLOWING
MOISTURE TO INCREASE...AND RESULTING IN HIGH HUMIDITY VALUES. THIS
WILL RESULT IN AFTERNOON HEAT INDICES IN EXCESS OF 105 DEGREES THIS
AFTERNOON...AND AGAIN SUNDAY AFTERNOON. OTHERWISE A COLD FRONT WILL
AFFECT THE REGION MONDAY NIGHT THROUGH TUESDAY...BRINGING A CHANCE
OF THUNDERSTORMS...ALONG WITH SOME RELIEF FROM THE HEAT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Jackson

When
July 6, 4:47 PM CST to July 9, 6:58 PM CST
Where
Jackson forecast zone
Deaths
5 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2002-07-0952MaleOutside/Open AreasDirect
Heat, Jackson2002-07-2351MaleOutside/Open AreasDirect
Heat, Jackson2002-07-2655MalePermanent HomeDirect
Heat, Jackson2002-07-2985FemalePermanent HomeDirect
Heat, Jackson2002-07-0552FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306764.